A study published in Cureus detailed the case of an elderly man who developed acute viral pericarditis complicated by pericardial effusion as the result of a third dose of the Pfizer-BioNTech COVID-19 vaccine. While the investigators did not mention a direct effect, they noted the importance of recognizing pericarditis as a potential adverse reaction to vaccine following the expression of SARS-CoV-2 spike protein induced by the vaccine’s mRNA.
In this case, a 55-year-old man with known hypothyroidism presented with to the emergency department (ED) with chills, fever, and dry cough over the duration of 10 days, following a third dose of the Pfizer-BioNTech COVID-19 vaccine. The patient’s physical exam was unremarkable and showed him to be generally well, with no jaundice/anemia/cyanosis/clubbing/lymphadenopathy, able to maintain saturation on room air, and not in pain or distress. A heart examination displayed a normal radial pulse, character, and blood pressure. An electrocardiogram showed no elevated breathing and a regular sinus rhythm. Due to the fact that the patient’s CURB-65 score (confusion, urea nitrogen, respiratory rate, blood pressure, 65 years of age and older) was zero, the decision was made to discharge him; however, the patient returned to the ED the next day with worsening dry cough, and a high-grade fever, with pain on the left side of his chest—pain which increased when the patient laid flat and improved when he leaned forward.
The patient underwent transthoracic echocardiography and showed the IVC vessel poorly visualized and mild circumferential pericardial effusion, which was more marked near the right atrium. The patient was admitted as a case of chest pain pericardial effusion, mostly viral pericarditis, the researchers noted. The patient was put on a treatment regimen and clinically improved after a few days. He was subsequently discharged and referred to cardiology clinic “as a case of viral pericarditis post-covid vaccination.”
“The involvement of the cardiac system without pulmonary findings may be something to consider in symptomatic individuals who have received the COVID-19 vaccine. Acute pericarditis is typically underdiagnosed. The onset of acute pericarditis due to COVID-19 vaccination may be caused by an underlying immune-mediated factor,” the researchers wrote in conclusion.
Keywords: sars-cov-2, mrna vaccines, covid-19 vaccination, pericardial effusion, viral pericarditis